Popular Sleep Aids and their Active Ingredients

 
 

Active Ingredients

Diphenhydramine HCl

Diphenhydramine is an antihistamine that is commonly found in nighttime sleep-aid products. It works by allowing the neurotransmitter histamine to build up in the synaptic cleft by blocking the reuptake of histamine from the axon terminal. This causes a sedative effect. Diphenhydramine is also known to suppress coughs, nausea, and uncontrolled movements.

Who shouldn’t take sleep-aids with diphenhydramine HCl

Children under two years of age shouldn’t take diphenhydramine, and until age six, it should be administered with extreme caution. Elderly people should use this medication with caution. If a person has increased intraocular pressure, like glaucoma, it should be administered with caution. Other conditions that may increase side effects/risks of taking diphenhydramine include hyperthyroidism, heart disease, high blood pressure, asthma, COPD, pneumonia, peptic ulcer disease, prostate enlargement, and bowel or bladder obstruction.

Diphenhydramine may also interact with some other drugs, especially those that interact with the brain.

Side effects of diphenhydramine HCl

Some common, non-life threatening side effects associated with diphenhydramine are delirium, diminished cognitive function and coordination, drowsiness, dizziness, increased intraocular pressure, headache, stomach discomfort, lung secretions, dry mouth and nose, hyperactivity, constipation, difficulty urinating, low blood pressure, blurry or double vision, rapid or irregular heart rate, sensitivity to light, sweating, and erectile function.

Severe side effects are anaphylaxis, low blood cell counts, abnormal heart rhythms, seizures, toxic psychosis, and acute labyrinthitis.

Doxylamine Succinate

Doxylamine Succinate is a common additive to sleep products. It is an antihistamine, so it is also used in allergy medications. It blocks the axon terminal from reuptaking histamines released into the synaptic cleft, so that histamine levels are artificially increased. Excess histamines in the brain cause drowsiness, which can help people fall and stay asleep.  

Who shouldn’t take sleep-aids with doxylamine succinate

Children under two years of age shouldn’t take doxylamine succinate. Proceed with caution administering it until after age six. Women who are breastfeeding shouldn’t take doxylamine succinate as it can get into breast milk. Other conditions that may increase side effects/risks of taking doxylamine succinate are hyperthyroidism, heart disease, high blood pressure, asthma, COPD, pneumonia, peptic ulcer disease, prostate enlargement, liver disease, and bowel or bladder obstruction.

Doxylamine succinate may also interact with some other drugs, especially those that interact with the brain.

It is not recommended to take doxylamine succinate for sleep for more than two weeks, as dependence can build up over time.

Side effects of doxylamine succinate

Some common, non-life threatening side effects associated with doxylamine succinate are delirium, diminished cognitive function and coordination, drowsiness, dizziness, increased intraocular pressure, headache, stomach discomfort, lung secretions, dry mouth and nose, hyperactivity, constipation, difficulty urinating, low blood pressure, blurry or double vision, rapid or irregular heart rate, sensitivity to light, sweating, and erectile function.

Severe side effects include anaphylaxis, low blood cell counts, abnormal heart rhythms, seizures, toxic psychosis, and acute labyrinthitis.

GABA

GABA is a neurotransmitter found within the brain. It is the most popular neurotransmitter that typically works to reduce the likelihood that an action potential will propagate to the next neuron, known as an inhibitory neurotransmitter. There is evidence to suggest that the GABA in supplements is too large to cross the blood-brain barrier, so sleep supplements that include GABA can only make claims as a slight muscle relaxant. Most supplements sold for sleep that include GABA rely mainly on the extra active ingredients for a sleep effect. There is yet to be evidence that GABA addition to a sleep supplement does more than act as a placebo. Even websites and articles written that recommend taking GABA orally to help with sleep or anxiety recognize that the blood-brain barrier at least partially blocks the entry of GABA, so that it’s not as effective as it theoretically could be.

GABA is thought to be possibly effective for only two conditions: high blood pressure and motion sickness. Some research has shown that products containing GABA can reduce blood pressure in people with hypertension. Some research has shown that GABA might slow the onset of motion sickness and reduce symptoms such as chills, cold sweats, and pale skin.

Very small studies have been performed that indicate that GABA may help reduce anxiety or help with sleep, but larger and more current studies must be performed to understand its role.

Side effects of taking gaba

Taking GABA orally for short periods of time is likely safe. Some commonly reported side effects are upset stomach, headache, sleepiness, and muscle weakness.

L-Theanine

L-theanine is an amino acid found most commonly in teas. Current research supports claims that L-theanine helps promote relaxation without drowsiness. When combined with stimulants like caffeine, some studies hypothesize that it may help with focus and attention, feeling more alert and less tired. It is also linked to increased immunity and decreased inflammation.

Some research indicates that L-theanine could be helpful in having a better night’s rest. Researchers have shown that doses of 250 and 400 mg of L-theanine greatly improved sleep in animals and humans. It is also shown to reduce resting heart rate - which might be the underlying cause for an overall relaxed feeling.

Side effects of taking L-theanine

There are no confirmed or directly related side effects of taking L-theanine. However, because it’s commonly consumed with teas, it may have some side effects from the caffeine such as nausea, upset stomach, and irritability.   

Melatonin

Melatonin is a naturally occurring neurotransmitter/hormone produced in the body that helps to promote and regulate sleep. It’s primarily produced by the pineal gland, and slows production when exposed to light.

In addition to its role as the so-called “sleep hormone,” melatonin has anti-inflammatory and antioxidant properties. It’s also involved in the regulation of blood pressure, immunity, and temperature. As a person ages, their body produces less melatonin.

U.S. consumers spent more than $700 million on melatonin supplements in 2017, up from $159 million in 2010. Today more than 3 million adults and a half-million children take melatonin supplements. Analysts predict the market for melatonin supplements to grow 19.9% over the next five years as more people search for “natural” sleep aids.

Melatonin is generally thought to be safe and effective. After all, your body produces it naturally to help regulate your sleep/wake cycle.

According to MIT research, most people should be taking between 0.3 and 1.0 mg of melatonin. Some research shows higher doses are actually less effective. But many melatonin supplements on the market contain three to 10 times that amount. When your brain’s melatonin receptors get too much of the hormone, they simply stop responding to it. It’s unclear how long it takes for your brain to recover. More than a quarter of melatonin supplements on the market contained the powerful neurotransmitter serotonin, a chemical found in many antidepressant medications.

Even more worrying, a recent study found that 71% of melatonin supplements surveyed did not contain exactly what they said on the label. Some melatonin supplements had more than four times as much melatonin as indicated.

Europeans have used very high doses of melatonin have been used as a contraceptive.  

A Lund University study shows that just four extra milligrams of melatonin can cause cells to produce less insulin, raising blood sugar. The effect was most pronounced in people with a gene variant found in a third of people which is associated with a higher risk of developing type 2 diabetes.

Melatonin interactions

Taking too much melatonin can make many drugs less effective, including high blood pressure medications, seizure medications, and birth control pills, said Michael Breus, PhD, a California-based clinical psychologist who specializes in sleep disorders.

Possible drug interactions include:

  • Anticoagulants and anti-platelet drugs, herbs and supplements taken to reduce blood clotting

  • Anticonvulsants

  • Blood pressure drugs

  • Central nervous system depressants

  • Diabetes medications

  • Cytochrome P450 1A2 (CYP1A2) and cytochrome P450 2C19 (CPY2C19) substrates

  • Fluvoxamine (Luvox)

  • Immunosuppressants

  • Seizure threshold lowering drugs

Side effects of taking melatonin

Melatonin is generally very safe to take with infrequent side effects.

Melatonin (2-3mg or higher) has reported side effects of:

  • Headaches

  • Nausea

  • Next-day grogginess

  • Hormone fluctuations

  • Vivid dreams and nightmares

  • Hypothermia

Other side effects can include: dizziness, mild tremor, irritability, low blood pressure, stomach cramps, or temporary feelings of depression. If a person is prone to melatonin side effects, it is recommended that they speak to their physician in selecting a sleep aid.

Valerian

Valeriana officinalis, valerian, is an herb that is grown in the US, China, and other countries. It has been used in traditional medicine for at least 2000 years. Valerian has many compounds that are thought to promote sleep and reduce anxiety, like valerenic acid, isovaleric acid, and a variety of antioxidants. Valerenic acid is found to inhibit the breakdown of GABA in the brain, resulting in a calmer feel, similar to Valium and Xanax.

Valerian root also contains antioxidants like hesperidin and linarin, which have sedative and sleep-enhancing properties. These are shown to inhibit activity in the amygdala, which helps to reduce anxiety.

Research suggests that valerian root extract helps with anxiety, sleep, and several chronic conditions like OCD, without the negative side effects of some of these more serious diseases. Although there is strong evidence that valerian root extract helps with anxiety and sleep, there are some experts that don’t feel there is enough evidence to claim it is more effective for sleep disorders than the placebo.

Side effects of taking valerian

Valerian has been shown to be tolerated very well and is considered “remarkably safe for most people”. It has been shown to been effective for sleep at levels of 450-900 mg, although people that took the 900 mg dose reported drowsiness the next morning. The most important thing to note about valerian is that alcohol, sedative or anti-anxiety medications, herbs and other supplements shouldn’t be taken with valerian because it can increase their depressant effects.

Popular Sleep-Aids

ALEVE® Nighttime/PM

ALEVE® Nighttime contains two active ingredients: diphenhydramine HCl (25 mg/tablet) with naproxen sodium (220 mg/tablet). Naproxen sodium is the active ingredient in the other ALEVE® products, and acts as an NSAID (non-steroid anti inflammatory drug). Adults and children 12 years and older should take two tablets before bed, but no more than two in 24 hours.

Dream Water

Dream Water is a nighttime “sleep shot” that contains a SleepStat™ proprietary blend of GABA, melatonin, and 5-HTP. The manufacturer recommends drinking one sleep shot 20-30 minutes before going to bed. They offer two different flavors: Nighttime Nectar and Snoozeberry. They also offer another product, DreamWater + Beauty, containing collagen and other supplements that help to maintain skin and hair health.

Nytol®

Nytol® is a brand with three different products: Nytol® Anti-Snoring, Nytol® Herbal Tablets, and Nytol® One-A-Night.

Nytol® Herbal Tablets

Nytol® Herbal Tablets contain valarian root, hops, and passion flower. These natural extracts are available in one nightly tablet.

Nytol® One-A-Night

Nytol® One-A-Night is the original formulation of Nytol products. It comes in 25 mg and 50 mg strengths. The One-A-Night formulation is 50 mg of diphenhydramine hydrochloride that acts as an antihistamine and valerian root extract.

Simply Sleep®

Simply Sleep®, from the makers of Tylenol® PM, are caplets containing 25 mg of diphenhydramine HCl, an antihistamine. The manufacturer recommends taking two tablets of Simply Sleep at bedtime if needed, or as directed by a doctor if the person using it is at least 12 years old. Children under 12 years old should not take Simply Sleep. The main side effect is next-day drowsiness.

Som Sleep®

Som Sleep is a 240 mL sleep drink that should be taken 30 minutes before bed. It contains nutritional support with added magnesium and Vitamin B6. It helps to promote relaxation with L-theanine and GABA and helps to maintain a normal sleep cycle with melatonin. These ingredients come in a proprietary blend, so the amount of each active ingredient isn’t disclosed.

 
 

Sominex®

Sominex caplets contain 25 mg of diphenhydramine HCl, an antihistamine. The manufacturer recommends taking two tablets of Sominex at bedtime if needed, or as directed by a doctor if the person using it is at least 12 years old. Children under 12 years old should not take Sominex. The main side effect is next-day drowsiness.

Tylenol® PM

Tylenol® PM caplets contain 500 mg of acetaminophen and 25 mg of diphenhydramine HCl. The manufacturer recommends taking two tablets of Tylenol PM at bedtime if needed, or as directed by a doctor if the person using it is at least 12 years old. Children under 12 years old should not take Tylenol PM. Because acetaminophen, a pain reliever, is processed and metabolized in the liver, it is not recommended to consume alcohol at the time of taking Tylenol® PM. The main side effect is next-day drowsiness.

Unisom®

Unisom® SleepGels

Unisom® SleepGels contain 50 mg of diphenhydramine HCl. The manufacturer recommends taking one tablet of Unisom at bedtime if needed, or as directed by a doctor if the person using it is at least 12 years old. Children under 12 years old should not take Unisom. The main side effect is next-day drowsiness.

Unisom SleepTabs

Unisom® SleepTabs contain 25 mg of doxylamine succinate. The manufacturer recommends taking one tablet of Unisom at bedtime if needed, or as directed by a doctor if the person using it is at least 12 years old. Children under 12 years old should not take Unisom. The main side effect is next-day drowsiness.

ZzzQuil

ZzzQuil™  comes in pill and liquid form and contains diphenhydramine HCl. The manufacturer recommends taking two tablets or 30 mL of ZzzQuil™ at bedtime if needed, or as directed by a doctor if the person using it is at least 12 years old. Children under 12 years old should not take ZzzQuil™. The main side effect is next-day drowsiness.